Primary Evaluation and Management of Statin Therapy Complications

Dean A. Seehusen, MD, MPH, FAAFP; Chad A. Asplund, MD; Dawn R. Johnson, DO; Kevin Horde, A. DO

Disclosures

South Med J. 2006;99(3):250-254. 

In This Article

Statin-induced Myopathies

Muscle symptoms are a relatively common, and the most potentially hazardous, complaint of patients taking statin medications.[1] These include a range of conditions from muscle pain or weakness through frank rhabdomyolysis. In August of 2001, cervastatin was taken off the US market because of a fatal rhabdomyolysis rate of greater than 3 patients per one million prescriptions.[2]

The underlying pathophysiology of statin-induced muscle disorders is not well understood and is the subject of much debate in the medical literature.[2,3] It is clear, however, that these complications are dose related and have several predisposing factors associated with them.[4]

processing....